A quadriplegic patient with severe spasticity, treated with dantrolene (400 mg daily) for 5 years, had dyspnea, orthopnea, hypoxia, and right-sided opacity of the chest on radiograph. At thoracentesis, an exudative effusion containing 64% eosinophils was documented, with simultaneous peripheral eosinophilia of 11%. An allergic reaction to dantrolene was postulated. Despite withdrawal of the offending medication and repeated thoracenteses, symptomatic recurrence of effusion persisted for 4 days. After institution of prednisone therapy, rapid resolution of symptoms, signs, hypoxia, and radiologic abnormalities was observed. In contrast to five previously reported cases of dantrolene-associated eosinophilic pleural effusion (EPE), ours represents the first in which the patient was treated with steroids and suggests that steroid therapy may be of benefit in drug-related EPE.
|Original language||English (US)|
|Number of pages||3|
|Journal||Southern Medical Journal|
|State||Published - May 1 2001|
ASJC Scopus subject areas